question-icon

What causes excessive salivation?

default
Posted on Wed, 14 Sep 2016
Question: Hello doctor, I've been spitting the whole day and have already taken worm medicine but the spitting never stop. I took the medicine yesterday and have been vomiting also today. Please I need advice
doctor
Answered by Dr. Michelle Gibson James (2 hours later)
Brief Answer:
reflux, medication, mouth infections/ulcers

Detailed Answer:
HI, thanks for using healthcare magic

Excess salivation can be related to a few causes.

The most common are: (1) reflux
(2)side effect of medication
(3)mouth infection or ulcers
(4)liver or pancreatic disese
(5)pellegra-niacin or vitamin b3 deficiency (this is not as common)

Reflux is one of the more common of these and would also cause vomiting.

You may want to consider using one of the following reflux medications: pepcid, zantac, nexium, prilosec, prevacid, protonix.

Nexium, prevacid, protonix, prilosec suppress acid production more than pepcid and zantac but can take a few days to kick in.

In addition to using one of the reflux medications mentioned, you should also consider using either dramamine or pepto bismol to help decrease the vomiting.

These medications are over the counter

If you are on any medications, would also need to determine if any of these can contribute to your symptoms
I hope this helps , feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (46 minutes later)
Thank you so much for the explanation Doctor

I think the cause of this is (2) side effect of medication

I've been taking medication drinking overdose of codeine daily. I decided to stop doing this forever. I think this is why am going through the effect now. Please advice as I don't want this to affect my health. I promise to stop using the medication of codeine forever. I am done with it.
Please advice of what to do, I need this.
doctor
Answered by Dr. Michelle Gibson James (20 minutes later)
Brief Answer:
definitely a possible cause

Detailed Answer:
HI

Using codeine can become a habit so it is good that you are discontinuing use of it.

It is definitely a possible cause of your symptoms.

Stopping it completely would help them to decrease, the medication should be mostly eliminated approximately 24 to 48 hours after stopping it for most persons.

Using the reflux medication (even though you do not have reflux)and the pepto bismol or dramamine would still help to decrease your symptoms till the codeine wears off

It should not have long term effects

If it is difficult to stop on your own, may need a family member, friend or counselor to help you

Please feel free to ask anything else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (17 minutes later)
Thank you very much doctor.... I will stop using the codeine and try to get the reflux medication from counter tomorrow to help decrease the symptoms.

The spitting is just weigh too much.
doctor
Answered by Dr. Michelle Gibson James (4 minutes later)
Brief Answer:
ok

Detailed Answer:
HI

Would be upsetting to anyone

If you have any other queries, can let me know
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (13 hours later)
Hello doctor, i went to the counter to get the medicine and I was given Omezole tablets
doctor
Answered by Dr. Michelle Gibson James (8 hours later)
Brief Answer:
the is fine

Detailed Answer:
HI

sorry about the late reply

This is fine, this is the trade name for omeprazole which is a member of the reflux medications family
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (6 minutes later)
Thank you doctor.

I will like to ask how does one cure pile? A friend of mine told me to ask about this.
doctor
Answered by Dr. Michelle Gibson James (20 minutes later)
Brief Answer:
need to avoid constipation

Detailed Answer:
HI


this is worsened by constipation so one of the main aspect of treatment would be to prevent constipation with using a lot of fiber and fluids.

If the piles are acting up then : (1) stool softeners for a short time so do not have to strain
(2)dabbing not wiping so do not cause pain
(3)sitz baths for 10 to 20 mins, 2 to 3 times a way
(4)pain killer such as cataflam, ibuprofen, naproxen
(5)avoiding prolonged sitting or standing , change position


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (2 hours later)
Thank you for the answer doctor.
doctor
Answered by Dr. Michelle Gibson James (10 hours later)
Brief Answer:
no prob

Detailed Answer:
If anything else, let me know

Blessings
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes excessive salivation?

Brief Answer: reflux, medication, mouth infections/ulcers Detailed Answer: HI, thanks for using healthcare magic Excess salivation can be related to a few causes. The most common are: (1) reflux (2)side effect of medication (3)mouth infection or ulcers (4)liver or pancreatic disese (5)pellegra-niacin or vitamin b3 deficiency (this is not as common) Reflux is one of the more common of these and would also cause vomiting. You may want to consider using one of the following reflux medications: pepcid, zantac, nexium, prilosec, prevacid, protonix. Nexium, prevacid, protonix, prilosec suppress acid production more than pepcid and zantac but can take a few days to kick in. In addition to using one of the reflux medications mentioned, you should also consider using either dramamine or pepto bismol to help decrease the vomiting. These medications are over the counter If you are on any medications, would also need to determine if any of these can contribute to your symptoms I hope this helps , feel free to ask any other questions